Dr James Schaller
tick infection pearls facebook free books testimonials main page books and articles schaller health creed facebook testimonies search
menu main page what's new second opinion new patient meet doctor schaller location, travel

Serotonin Syndrome: Rare But Very Serious

The symptoms of the serotonin syndrome are:

  1. Euphoria
  2. Drowsiness
  3. Sustained rapid eye movement
  4. Overreaction of the reflexes
  5. Rapid muscle contraction and relaxation in the ankle causing abnormal movements of the foot
  6. Clumsiness
  7. Restlessness
  8. Feeling drunk and dizzy
  9. Muscle contraction and relaxation in the jaw
  10. Sweating
  11. Intoxication
  12. Muscle twitching
  13. Rigidity
  14. High body temperature
  15. Mental status changes were frequent (including confusion and hypomania - a "happy drunk" state)
  16. Shivering
  17. Diarrhea
  18. Loss of consciousness and death

Despite what some write, any substance that increases serotonin can cause this syndrome. I have yet to hear of turkey or milk causing it, but a single serotonin medication can cause it.

However, certain things may increase the risk, but the exact increased risk is unknown.

  • Combining two or more serotonin increasing medications.
  • Using MAOI antidepressants with Serotonin antidepressants
  • Using very strong older and sedating antidepressants, e.g., clomipramine (Anafranil) and trazadone (Deseryl).
  • Adding lithium may help resistant depression, but increases the risk of serotonin syndrome.
  • L-5-HTP has been shown in spinal tap fluid analysis to increase serotonin, so it has some risk.

If you think you are experiencing this syndrome, get to a hospital ER. Make sure someone knows you suspect serotonin syndrome in case your cognition starts to fail.

If you stop the serotonin stimulating medication you should be fine in an Emergency room. If you continue it, death is a possibility.

While it is easy to say you should never be given high doses of a single agent, or two antidepressants at the same time, it is done all the time to get people full relief. A person with only a 60% depression improvement is still miserable and not fully functional. I have used up to 3 antidepressants and two augmenters in a person to get improvement. I wish that was never the case, but occasionally it is needed. I know most advanced psychopharmacologists combine antidepressants because it works. I have never seen serotonin syndrome. I hope I never do.

But you should know of the risk with any single antidepressant.

For fuller information see: Serotonin Syndrome, AM J PSYCHIATRY, June 1991

To Happy Days,

Dr. J



Bank Towers, Tamiami Trail, Naples, FL
disclaimer privacy